Author W. David McCoy puts a personal perspective on how medication deteriorates health.
Recently my mother, 94, lay slowly dying. She was skeletal, feeble, disoriented, delusional and agitated, and she slept fitfully. She took water by medicine dropper and refused all food. Helpful, caring hospice and health care workers attended her in my brother's house around the clock.
Three days later, although still occasionally confused, she sat at the kitchen table requesting pancakes for breakfast and making sharp-witted remarks. Two weeks later, her mental condition and energy level were essentially normal for the first time in years. A month later, her weight was normal.
How did this miracle occur? That isn't the first question to ask. Instead, it is ''How did a bright, happy, energetic, elderly woman get in such bad shape?'' The answer is drugs.
Not heroin or anything illicit, but prescription drugs given by reputable doctors with the best of intentions.
Ten years ago, after my father died, my mother's internist prescribed an antidepressant. A few years later, her cardiologist prescribed a potassium supplement and a diuretic. Her ophthalmologist prescribed three types of eyedrops for glaucoma.
She became increasingly lethargic, and in recent years, she could not even force herself to write a note or call a friend. She ate and drank less and less. Last spring, she essentially stopped eating, became disoriented and could not sleep. Her internist prescribed sleeping pills, to no avail. He added a typical antipsychotic drug.
Her decline was so pronounced that hospice nurses were called in. As a last attempt, the doctor prescribed morphine, to ease the pain of dying, we suppose. When I went to see her, she barely recognized me.
Learning earlier of her rapidly declining condition, I began to talk to friends and professionals. A chance observation by a visiting relative that my mother was ''being given a lot of pills'' started my thinking. Few liquids; many medications, including a diuretic; inactivity; lower metabolism rate with age; and no appetite. She must be dehydrated and overmedicated.
Studies have shown that the feeling of thirst declines with age. A result is that many older people frequently drink fewer liquids than needed for optimum health. That causes medications to concentrate in the body, and older people generally have lower metabolisms, meaning that they also do not eliminate drugs as quickly.
When I looked up the possible side effects of the drugs that she was taking, including eyedrops, there they were, almost in every case -- disorientation of time and place, agitation, difficulty sleeping and loss of appetite.
The internist, instead of carefully reviewing her medications for possible side effects, reducing dosage, checking content levels in the blood or considering the possibility of dehydration, had prescribed more drugs to medicate the increasing side effects, thereby speeding her decline.
First we stopped the morphine. Next, after checking professionals and reading the literature, we stopped the antipsychotic, antidepressant, diuretic and potassium supplement.
With the concurrence of the ophthalmologist, we eliminated one of the eyedrops for glaucoma. We encouraged liquids and gave her a low dose of a new-generation antipsychotic drug recommended to me by a professional in the field. Its main side effects were more appetite and drowsiness.
The results were astounding. She slept through the night. Her agitation stopped. Her thinking cleared markedly. She started eating and drinking heartily, and her mood elevated sharply.
We will never know which drug or drugs caused the problems.
My mother's leg muscles atrophied during her extended inactivity. She is now receiving assistance and physical rehabilitation at a nursing home, and she has no recollection of her ordeal.
What did I learn? That it is dangerous to grow old. Problems that would cause great concern if exhibited by a younger person may be dismissed or ignored in the elderly.
With their typically large caseloads, even excellent doctors may simply prescribe new medication for symptoms rather than take the time to investigate the other possibilities. There may not be enough communication among multiple doctors about what drugs are being prescribed.
I now understand how important it is to be vigilant and to be unafraid to question your doctor about any concerns.
By W. David McCoy